Florida, 2001Flash Flood in Florida, August 6, 2001
August 6, 2001 · NWS TAE · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 6, 12:30 PM EST, 1 hour earlier.
Area forecast discussion, Aug 6, 12:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EDT MON AUG 6 2001
SYNOPSIS: TROPICAL DEPRESSION BARRY CONTINUES MOVING NORTHWEST
ACROSS WEST CENTRAL ALABAMA, AND THE ASSOCIATED CONVECTIVE BANDS ARE
LINGERING ACROSS OUR FORECAST AREA. THESE NARROW ZONES OF TRAINING
CELLS ARE PRODUCING TREMENDOUS RAINFALL. EVENTUALLY, THESE HEAVY
RAIN BANDS SHOULD DIMINISH AS BARRYS CIRCULATION MOVES AWAY. BUT AS
OTHER LANDFALLING TROPICAL CYCLONES HAVE TAUGHT US, ITS DIFFICULT
TO TIME EXACTLY WHEN THIS WILL HAPPEN. IT SEEMS PRUDENT TO RE-ISSUE
THE FLOOD WATCH FOR TONIGHT.
DISCUSSION: THE 12 UTC SHORT RANGE MODELS TAKE THE CENTER OF BARRY
INTO MISSOURI BY WEDNESDAY, AND DEVELOP A RIDGE ACROSS THE FORECAST
AREA. THE DEEP LAYER MOISTURE SHOULD GRADUALLY DECREASE, RESULTING
IN A DOWNWARD TREND IN POPS. WILL FOLLOW A BLEND OF MAV AND FWC.
EXTENDED (THURSDAY-MONDAY): THE LATEST MRF AND ECMWF MAINTAIN
RIDGING ACROSS OUR AREA THROUGH THE PERIOD. THIS IS A FAIRLY TYPICAL
PATTERN, SO WILL STICK WITH CHANCE POPS AND CLIMO TEMPERATURES (IN
AGREEMENT WITH THE LATEST MRF MOS).
PRELIMINARY NUMBERS:
TLH 72 89 72 92 5735
PFN 76 86 76 89 5635
DHN 72 88 73 91 5635
ABY 72 88 73 92 5735
VLD 70 91 71 94 5735
.TLH...
AL...FLOOD WATCH ALL ZONES.
GA...FLOOD WATCH ALL ZONES.
FL...FLOOD WATCH ALL ZONES.
FOURNIER
In the hours before
Special weather statement, Aug 6, 10:04 AM EST, 3 hours 26 minutes before
ALZ065>069-FLZ009>011-GAZ120>125-142>145-155>158-070000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1104 AM EDT MON AUG 6 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE...EFFECTIVE UNTIL
800 PM EDT (7 PM CDT) MONDAY EVENING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...
DALE...HENRY...AND HOUSTON. IN FLORIDA...HOLMES...WASHINGTON...AND JACKSON.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
AND THOMAS.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
9-FOURNIER
Flash Flood, Leon
- When
- August 6, 1:30 PM EST to 5:00 PM EST
- Where
- Leon County, Tallahassee
- Property damage
- $750,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.458, -84.278 (the zone’s center; the record gives no point)
Between eight and 11 inches of rain fell in a 24-hour period as spiral bands trained over northern and central portions of Leon County from Tropical Storm Barry. Nearly 100 roads and intersections were closed to high waters and fallen debris. Several county roads were undermined by floodwaters. Four residents at the Northside Villas apartment complex on Allen Road were rescued as rising waters forced them to evacuate. Over a 100 stalled vehicles were towed. Extensive flooding occurred within an eight-block radius of the Apalachee Ridge subdivision. Lake Ella overflowed its banks with numerous vehicles flooded. Reported by the Tallahassee PD.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 6 to 10, 200122 deaths · 10 events
- Heat in Illinois, August 6 to 9, 200114 deaths · 1 event
- Heat in Michigan, August 6 to 9, 20011 death · 200 injured · 17 events
- Heat in Wisconsin, August 6 to 9, 20014 deaths · 20 events
- Heat in Maryland, August 6 to 10, 20013 deaths · 14 events
- Heat in New Jersey, August 6 to 10, 20012 deaths · 20 events
- Heat in Maryland, August 6 to 10, 20011 death · 5 events
- Damaging Wind and Lightning Strike in Texas, August 6, 20011 death · $3,000 · 2 events
- Heat in Texas, August 6, 20011 death · 1 event
- Flash Flood in Florida, August 6 to 9, 2001$1.5 million · 1 event
- Tropical Storm in Alabama, August 6, 2001$200,000 · 6 events
- Flash Flood in Florida, August 6 to 10, 2001$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264662.